South Dakota, 2018Flash Flooding and Damaging Wind in South Dakota, July 19, 2018
July 19, 2018 · NWS FSD · 5 events in 1 county or zone
A strong mid-level wave pushed southeast toward southwest Minnesota overnight and the early morning hours on July 19. A large cluster of storms developed across eastern South Dakota after midnight, and with a high moisture content to the air mass, rainfall rates were quite high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level wave pushed southeast toward southwest Minnesota overnight and the early morning hours on July 19. A large cluster of storms developed across eastern South Dakota after midnight, and with a high moisture content to the air mass, rainfall rates were quite high. One storm on the southern edge of the complex intensified, with strong 0-3km shear with low-level jet contributing to a brief meso-vortex development as the storm moved into the southern side of Brookings, SD.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 9:51 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 18, 9:51 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1051 PM CDT Wed Jul 18 2018
.SHORT TERM...(This evening through Thursday)
Issued at 445 PM CDT Wed Jul 18 2018
Focus for the forecast was generally on the first 24-36 hours today
with the multi-faceted threat for severe storms and heavy rainfall.
Convection fired early this afternoon near K9V9 near a broad
warm frontal boundary as leading PV impulse pushing through central
SD. Despite not being too strongly capped, was generally a solo cell
until between 20-21z when additional destabilization with temps
closer to 80 degrees expanded impact of lift near and north of the
warm front. Surface boundary extends northwest back to low pressure
which is a reflection of a secondary upper wave noted back across
northwest SD. Atmosphere is not highly unstable with deeper moisture
remaining locked up through the central Plains, but enough for up to
1500 J/kg MLCAPE. Deep-layer shear is primarily focused through the
Missouri River corridor with 35-45 knots, lesser to areas northeast,
but also fairly healthy 30-40 knots from 0-3km. Area of current TOR
watch covers the stronger parameters late this afternoon and early
this evening with good updraft acceleration from higher axis of 0-
3km CAPE concentrating along presence of west-northwest to east-
southeast convergence axis, as well as low LCLs to suggest the
better tornadic threat. Threat should continue into early evening
with some tendency for evolution toward shorter bowing segments
featuring wind and marginally large hail. However, as advertised
more on than off in the high resolution solutions over the last 3-6
hours, a developing line of storms back toward the secondary PV
/jet exit maximum across northwest SD is expected to evolve into a
fairly distinct and larger scale bowing segment, which should
propagate down the instability/shear axis through the Missouri River
corridor later in the evening and early in the overnight with a
likely stronger threat for damaging wind. 0-3km shear vectors would
introduce potential for some smaller enhancements and perhaps
mesovortex generation along the line during the evening. Better wind
threat looks to diminish after 06z-07z around KSUX as the stronger
area exits southeast.
There will also be a threat for heavy rainfall over the next 18-24
hours as well. Precipitable water is around 1.5-1.7 inches in the
pre-convective environment. The earlier storm across Brule county,
despite a small stature, was able to produce a measured rainfall
over 2" in an hour at K9V9, and much more estimated to the south
where flash flooding occurred earlier in the afternoon. Slow motion
to storms along with some backbuilding tendency will likely produce
some locally heavy rainfall heading into the early evening hours.
After this, the heavier precipitation threat may refocus toward
areas east of the advancing mid-level wave sliding toward southwest
MN later tonight and early Thursday morning, where a more broad and
heavy rainfall could occur.
Trend in solutions is to wrap up the mid-level circulation further
south and slower as anticipated yesterday as it shifts from
northeast South Dakota into southern MN through the day. For a brief
time could see most precipitation lift north and east of the CWA,
but southward wrap to feature should return precipitation as well as
some stronger winds around low pressure in southwestern MN. Could be
a very strong gradient in temps across the area on Thursday,
especially if convection continues through much of the day across
southwest MN. Should at least vary from mid 70s in southwest MN to
upper 80s in south central SD. On the edge of clouds/precipitation
and along the convergence axis near the eastern portions of
southwest MN/northwest IA, could see a couple of random stronger
storms tomorrow afternoon. The shear is fairly concerning from IA
Great Lakes southward if can couple with some greater instability,
perhaps enough for a low-topped tornadic threat toward Highway 71.
.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 18 2018
As the low continues to wrap up and pull away on Friday, should
remain cool enough aloft, cyclonic enough at low-levels, and moist
enough to bubble up isolated instability showers/storms on Friday
afternoon near/east of I-29. After this, high pressure will
present a terrific weekend for most with temps a bit below normal,
a drop in humidity, and winds decreasing from a north to
northeast direction through Saturday. The upper ridge will be
knocked down Sunday by a weaker leading wave which could push a
couple of storms into the James River valley within the elevated
warm advection zone, with a better chance for thunderstorms across
the area with a cold frontal zone later Sunday night into Monday.
Another northwest flow system around Tuesday likely to produce a
scattering of showers/storms, with temps increasingly below normal
early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1044 PM CDT Wed Jul 18 2018
Upper low over eastern South Dakota will slowly inch east. Waves
of showers and thunderstorms are possible over the next 24 hours.
Could see some lower ceilings develop east of the James River in
the early morning hours on Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jul 18, 2:38 AM CST, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018
NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 1 pm and 7 pm this
afternoon.
IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 1 pm and 7 pm this
afternoon.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.
.DAY ONE...Today and Tonight
Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Flash Flood, Brookings
- When
- July 19, 2:00 AM CST to 4:00 AM CST
- Where
- Brookings County, 1 mi NNW of Brookings Arpt to 0.58 mi NNW of Brookings Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.314, -96.805
Third Street in Brookings is under water due to torrential rainfall.
Thunderstorm Wind, Brookings
- When
- July 19, 2:38 AM CST to 2:41 AM CST
- Where
- Brookings County, 2.31 mi SE of Brookings Arpt
- Measured
- 79 kt (91 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 44.274, -96.771
Multiple mature trees blown over and bleachers flipped at the Southbrook Softball Complex. Dugouts damaged by blowing debris. Report from social media.
Flash Flood, Brookings
- When
- July 19, 3:50 AM CST to 6:00 AM CST
- Where
- Brookings County, 2.85 mi NW of Brookings to 2.09 mi SSW of Brookings Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.343, -96.828
Multiple streets flooding in Brookings. Rainfall totalled 6.83 inches 2 miles northeast of Brookings, 7.50 inches on the southeast side of Brookings and 9.00 inches at Aurora.
Flash Flood, Brookings
- When
- July 19, 4:00 AM CST to 8:00 AM CST
- Where
- Brookings County, 3.55 mi NE of Brookings to 1.17 mi NE of Brookings
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.361, -96.737
Sixmile Creek at gaging site SMCS2 rapidly rose above flood stage at 0400CST and reached moderate flood stage at 0745CST. Rainfall of 6.83 inches was measured 2 miles northeast of Brookings. Numerous township roads were flooded north of Brookings.
Flash Flood, Brookings
- When
- July 19, 4:45 AM CST to 7:00 AM CST
- Where
- Brookings County, 2.82 mi W of Bushnell to 1.15 mi N of Aurora
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.323, -96.686
Water over U.S. Highway 14. Report received through social media.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Flash Flood in North Dakota, July 19, 2018$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Lightning Strike in Mississippi, July 19, 2018$250,000 · 1 event
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 773526, 773529, 773527, 773540, 773528.